Facing Chemotherapy II: Wait for it
When I received my first round of chemotherapy, I anticipated some nasty side effects. What I didn’t realize, however, is that they take a while to show up. This led to a false sense of confidence about how well I was weathering my treatment.
My stereotype about side effects was evident in a question to my nurse as I was about to receive my first chemo infusion. I asked if I couldn’t get to the bathroom on time, where do I throw up? She smiled and said that was unlikely due to the premeds they used to control nausea. What she didn’t say is that such side effects would take some time to appear. When I still felt fine a week after my treatment concluded, I got a bit cocky and smugly thought “I’ve got this.”
It was another few days before the expected effects appeared: depressed blood cell and platelet counts, nausea, fatigue, hair loss, several unidentified infections, colitis, an E-coli infection, and a full body rash. My smug confidence was replaced by a humbling awareness that I was every bit as vulnerable as I first thought; it just took a little longer than I expected. While the timing surprised me, my doctors just nodded as if to say this is what we expected all along.
A couple months later, I received multiple infusions of high dose, consolidation chemotherapy to keep me in remission until I could have my transplant. Perhaps because of the higher dose, it took only one week for a low-grade fever to appear. More disconcerting was some rectal bleeding that convinced me to head to the emergency room. There, my white blood cell count registered .3 (normal = 3.8-11) and my platelet count was 4 (normal = 140-450). The ER doctor simply said “there’s nothing there” to fight infection or control bleeding. He booked me for a week-long hospital stay and multiple platelet transfusions to control the bleeding.
I consoled myself by thinking that with this response, they must have given me top shelf chemo that would also be effective in bridging me to transplant. But I learned never to be smug about these matters again. When facing chemotherapy’s side-effects, don’t celebrate early. Instead, just wait for it and weather it as best you can.